Washington, 2016

Funnel Cloud in Washington, March 28, 2016

March 28, 2016 · NWS OTX · 1 event in 1 county or zone

Numerous individuals observed a cold core funnel cloud near Cheney, WA near 2:45 PM PDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Numerous individuals observed a cold core funnel cloud near Cheney, WA near 2:45 PM PDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 1:26 PM PST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 28, 1:26 PM PST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
226 PM PDT MON MAR 28 2016

.SYNOPSIS...
Low pressure will exit the region tonight, which will result in
drier northerly winds through Tuesday. Winds may result in
difficult travel for high profile vehicles along Highway 2 over
the Waterville Plateau and Interstate 90 west of Ritzville. Dry
weather will linger through the rest of the week. Another wet
weather system will be possible Sunday and Monday of next week.

&&

.DISCUSSION...
Tonight and Tuesday: Showers will be decreasing tonight as low
pressure shifts south of the region. This will set up a tightening
northerly pressure gradient however with winds increasing down the
Okanogan Valley and through the Purcell Trench. The northerly
winds will peak on Tuesday with gusts to between 25-35 mph
possible. These winds will spread out over the Spokane Area,
Palouse and across the basin as well. Although we are not anticipating
a wind highlight for this event, travel conditions may be
difficult at times for high profile vehicles. Strongest
crosswinds will be for west-east oriented highways, such as
Highway 2 and I-90 west of Ritzville. The winds will also bring
drier continental air out of Canada. This will result in plenty
of sunshine across the region for Tuesday with temperatures
rebounding nicely near to or above normal for late March. /SVH

Tuesday Night Through Sunday: As the system continues to move
East a high pressure ridge builds into the region, the region is
expected to be on a dry, warming trend for through the end of the
week. Tuesday night the lower elevations can expect breezy winds
through Okanogan Valley and Purcell Trench in the range of 30 to
35 MPH. By Wednesday morning, the ridge should be well entrenched.
This will allow for a mostly cloud free sky and temperatures from
the 60s to low 70s. Overnight lows are expected to range from the
mid 30s to low 40s. /JDC

&&

.AVIATION...
18Z TAFS: A cold upper level low pressure system will linger over
the region through the rest of today and then shift south of the
region tonight. A weakening stratiform band with a mix of rain and
snow will pivot into KPUW and KLWS through the early afternoon
hours. Precipitation will become more showery further north and
west behind this band. MVFR/IFR conditions are expected into at
least the early afternoon hours at KPUW before improving late in
the afternoon. Stratus across the Spokane/Coeur d'Alene corridor
will lift into at stratocumulus deck with gradual improvements to
cigs through the afternoon. Skies will clear overnight and winds
will become increasingly breezy down the Okanogan Vly and through
the Purcell Trench late tonight into Tuesday morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  57  37  59  39  62 /  20   0   0   0   0   0
Coeur d'Alene  32  57  35  58  36  60 /  30  10   0   0   0   0
Pullman        32  55  34  58  38  61 /  20  10   0   0   0   0
Lewiston       36  60  37  61  41  64 /  20  10  10   0   0   0
Colville       34  63  35  64  37  66 /  20  10   0   0   0   0
Sandpoint      33  54  34  56  36  59 /  50  10   0   0   0   0
Kellogg        31  53  33  56  35  58 /  30  10  10   0   0   0
Moses Lake     34  65  36  67  40  70 /  10   0  10   0   0   0
Wenatchee      38  64  41  66  42  69 /  10   0  10   0   0   0
Omak           37  64  37  66  41  68 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 28, 11:04 AM PST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
1204 PM PDT MON MAR 28 2016

IDZ001>004-026-027-WAZ031>038-041>044-291915-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1204 PM PDT MON MAR 28 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 21 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Spokane

When
March 28, 2:40 PM PST to 2:50 PM PST
Where
Spokane County, Cheney
Reported by
Social Media
Coordinates
47.500, -117.570

Numerous individuals observed a cold core funnel cloud near Cheney, WA near 2:45 PM PDT. A local weather reported posted photos of the funnel cloud to his social media accounts.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616763.